Oklahoma, 2016

Hail and Damaging Winds in Oklahoma, July 14 to 15, 2016

July 14 to 15, 2016 · NWS OUN · 15 events in 8 counties and zones

A line of storms formed near a front from west Texas up into southwest Oklahoma, eventually extending to northern Oklahoma on the night of the 14th. This line swept southeastward over the region bring severe weather and some flooding overnight into the early morning of the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms formed near a front from west Texas up into southwest Oklahoma, eventually extending to northern Oklahoma on the night of the 14th. This line swept southeastward over the region bring severe weather and some flooding overnight into the early morning of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 14, 5:32 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 14, 5:32 PM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Norman OK
632 PM CDT THU JUL 14 2016

.DISCUSSION...
Please see the 00Z aviation discussion below.

&&

.AVIATION...
The forecast is a bit difficult to pin down at the current moment.
Expect at least a few thunderstorms to enter/develop across
western and southwestern OK within the next 2-3 hours along
several outflow boundaries. Additional development will then be
possible later tonight for terminals along and north of I40.
However, do not feel as confident with this development so only
included PROB30s and VCTS groups after ~06Z. Winds will remain
east to southeasterly for most of the period. MVFR CIGS will also
likely develop initially near GAG and WWR later tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  91  72  94 /  50  40  30  20
Hobart OK         75  97  73  99 /  40  20  30  10
Wichita Falls TX  79  99  75 100 /  30  20  20  10
Gage OK           67  90  69  97 /  30  30  50  10
Ponca City OK     68  88  70  91 /  40  30  50  30
Durant OK         77  94  74  96 /  40  30  30  20

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

26/03/03
Hazardous weather outlook, Jul 14, 9:14 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1014 PM CDT THU JUL 14 2016

OKZ004>048-050>052-TXZ083>090-160315-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1014 PM CDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...REST OF TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH EARLY FRIDAY
ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS. A SLIGHT RISK
AREA IS ALONG AND SOUTHWEST OF A LINE FROM ERICK AND CHICKASHA...
TO ARDMORE OKLAHOMA. A MARGINAL RISK COVERS THE REST OF THE AREA.

SCATTERED SHOWERS AND STORMS WILL CONTINUE TO DEVELOP AND MOVE
ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS THROUGH EARLY
FRIDAY. HAIL UP TO THE SIZE OF TENNIS BALLS AND DAMAGING WIND
GUSTS UP TO 75 MPH WILL BE THE MAIN CONCERNS... ESPECIALLY IN
PARTS OF THE SLIGHT RISK AREA. HEAVY RAIN THAT COULD LEAD TO
FLOODING WILL ALSO BE POSSIBLE ACROSS PARTS OF OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH EARLY FRIDAY.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE SLIGHT AND MARGINAL RISK AREAS SHOULD BE PREPARED FOR SEVERE
WEATHER OPERATIONS THROUGH EARLY FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE THROUGH SATURDAY. THERE IS A
MARGINAL RISK OF SEVERE STORMS ACROSS THE NORTHERN-HALF OF
OKLAHOMA ON FRIDAY.

.HEAT...
HEAT SAFETY GUIDELINES SHOULD BE FOLLOWED TO AVOID HEAT RELATED
ILLNESSES. A PROLONGED PERIOD OF HOT TEMPERATURES IS EXPECTED
SUNDAY THROUGH NEXT WEEK.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ

In the hours before

Special weather statement, Jul 14, 7:54 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
854 PM CDT THU JUL 14 2016

TXZ084-150230-
FOARD TX-
854 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FOARD COUNTY UNTIL
930 PM CDT...

AT 852 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF
CHALK...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3398 10005 3402 9982 3383 9984 3384 10005
TIME...MOT...LOC 0152Z 266DEG 12KT 3391 10007

..SPEG.
Special weather statement, Jul 14, 8:02 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
902 PM CDT THU JUL 14 2016

TXZ084-087-150230-
KNOX TX-FOARD TX-
902 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND FOARD COUNTIES UNTIL 930
PM CDT...

AT 900 PM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED ALONG A LINE EXTENDING FROM 10 MILES WEST OF CROWELL
TO NEAR TRUSCOTT TO 3 MILES NORTHWEST OF O'BRIEN...MOVING EAST AT 30
MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3406 10004 3405 9954 3375 9950 3340 9951
      3340 9999 3383 10000 3384 10004
TIME...MOT...LOC 0200Z 267DEG 26KT 3400 9991 3373 9983 3341 9990

..SPEG.
Special weather statement, Jul 14, 8:22 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
922 PM CDT THU JUL 14 2016

OKZ033-036-TXZ083-150245-
HARMON OK-JACKSON OK-HARDEMAN TX-
922 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARMON...SOUTHWESTERN
JACKSON AND NORTHWESTERN HARDEMAN COUNTIES UNTIL 945 PM CDT...

AT 921 PM CDT...A STRONG THUNDERSTORM WAS LOCATED IN EXTREME NORTHWESTERN
HARDEMAN COUNTY TEXAS... ABOUT 11 MILES SOUTH OF HOLLIS OKLAHOMA...MOVING
EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3461 10000 3470 9970 3443 9964 3442 10000
TIME...MOT...LOC 0221Z 259DEG 16KT 3453 9995

..SPEG.
Special weather statement, Jul 14, 9:00 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1000 PM CDT THU JUL 14 2016

OKZ018-019-150400-
LOGAN OK-KINGFISHER OK-
1000 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN AND
NORTHEASTERN KINGFISHER COUNTIES UNTIL 1100 PM CDT...

AT 958 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
HENNESSEY...MOVING SOUTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
HENNESSEY...CRESCENT...DOVER...CEDAR VALLEY...MARSHALL...MULHALL...
CIMARRON CITY AND LOVELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3616 9762 3606 9737 3580 9759 3602 9797
      3617 9790 3617 9780
TIME...MOT...LOC 0258Z 294DEG 19KT 3609 9781

03

The radar

The Norman radar (KTLX), 94 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Kingfisher

When
July 14, 9:20 PM CST
Where
Kingfisher County, 9.69 mi S of Omega
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.730, -98.190

Thunderstorm Wind, Caddo

When
July 14, 11:00 PM CST
Where
Caddo County, Carnegie
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.100, -98.600

No damage reported.

Thunderstorm Wind, Beckham

When
July 14, 11:10 PM CST
Where
Beckham County, 5.56 mi S of Elk City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.330, -99.410

Thunderstorm Wind, Comanche

When
July 14, 11:20 PM CST
Where
Comanche County, 1.33 mi WSW of Mt Scott
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -98.550

Thunderstorm Wind, Caddo

When
July 14, 11:25 PM CST
Where
Caddo County, 1.32 mi WSW of Ft Cobb Res Dam
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.150, -98.470

Thunderstorm Wind, Comanche

When
July 14, 11:30 PM CST
Where
Comanche County, 1.33 mi WSW of Mt Scott
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -98.550

Thunderstorm Wind, Comanche

When
July 14, 11:46 PM CST
Where
Comanche County, 1.84 mi WSW of Lawton
Measured
57 kt (66 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.600, -98.420

Thunderstorm Wind, Canadian

When
July 14, 11:48 PM CST
Where
Canadian County, Union City
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.390, -97.940

No damage reported.

Thunderstorm Wind, Grady

When
July 14, 11:50 PM CST
Where
Grady County, 1.78 mi SW of Minco
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -97.960

Thunderstorm Wind, Grady

When
July 14, 11:55 PM CST
Where
Grady County, 1.78 mi SW of Minco
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -97.960

Thunderstorm Wind, Grady

When
July 15, 12:00 AM CST
Where
Grady County, 1.78 mi SW of Minco
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -97.960

Thunderstorm Wind, Grady

When
July 15, 12:10 AM CST
Where
Grady County, 1.78 mi SW of Minco
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -97.960

Thunderstorm Wind, Grady

When
July 15, 12:15 AM CST
Where
Grady County, 1.78 mi SW of Minco
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -97.960

Hail, Payne

When
July 15, 12:23 AM CST
Where
Payne County, 3.97 mi W of Yale
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.100, -96.770

Thunderstorm Wind, Pottawatomie

When
July 15, 1:55 AM CST
Where
Pottawatomie County, 3.63 mi NNW of Shawnee
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.380, -96.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643167, 643168, 643169, 643170, 643171, 643172, 643173, 643174, 643175, 643176, 643177, 643178, 643179, 643180, 643181.